Common Allergic Reactions to Antibiotics

Antibiotics are the most common form of medication prescribed all across the world. The therapeutic action of an antibiotic is desirable but it is often accompanied with different unwanted reactions or side effects. When taken in prescribed dose, antibiotics are more or less safe with no or very few side effects.

However, just like other drugs, antibiotics can also trigger allergic reactions if you take other medicines along with it or the course is incomplete.  These unwanted reactions can range from severe unbearable reactions to mild allergic rashes. Allergenic reactions are the most common side effects of antibiotics and here we would deal with few of them.

common allergic reactions to antibiotics

Common Antibiotics and their Allergic Reactions

Swelling of the face, difficulty in breathing, rashes, severe skin reactions and all the other symptoms of hypersensitivity can be experienced as side effect and are the allergic reactions of taking antibiotics. If there is feeling of, then it is a side effect of taking antibiotics and not any allergenic reactions. Penicillin and sulfonamides are the two classes of antibiotics that cause allergic reactions.  Some of the antibiotics included in the list are:

  • Penicillin
  • Oxacillin
  • Nafcillin
  • Amoxicillin
  • Ampicillin
  • Piperacillin-Tazobactam
  • Amoxicillin-Clavulanate
  • Cephalexin
  • Cefuroxime
  • Cefaclor
  • Cefdinir
  • Ceftibuten
  • Ceftriaxone and
  • Cefixime

Anaphylaxis is another severe allergic reaction that you can experience due to antibiotics. Some of the symptoms of this type of reaction include:

  • Swelling of the tongue, throat and mouth
  • Shortness of breath and difficulty in breathing
  • Rashes appearing anywhere in the body
  • Difficulty in talking and swallowing
  • Severe itching usually around the eyes, lips, ears and the roof of your mouth
  • Flushing
  • Feeling weak
  • Feeling sick and stomach cramps
  • Collapsing and falling unconscious

All these problems would occur within an hour of taking the medicine and in such situations immediate medical attention is required. If there is anything else that concerns you about antibiotics, it is always advisable to consult your doctor.

Talk to your doctor while he prescribes an antibiotic if you are already prone to allergic reactions. Avoiding all confirmed allergens and trigger agents is the key for treating allergenic reactions to antibiotics. Some antibiotics are known to show allergic reactions in most cases but are essential to be taken for recovery; in such cases action plan will be taken by the physician to deal with the allergic reactions.

Posted in: ALLERGY

Tags:

RSSComments (0)

Trackback URL

Leave a Reply